Format

Send to

Choose Destination
J Affect Disord. 1984 Oct;7(2):133-8.

Weight gain. A side-effect of tricyclic antidepressants.

Abstract

Body weight and appetite were evaluated in 40 depressed outpatients from a private psychiatric practice who were receiving low-modest doses of tricyclic antidepressants. Amitriptyline (maximum of 150 mg/day), nortriptyline (maximum of 50 mg/day), and imipramine (maximum of 80 mg/day) were given for an average of 6 months of treatment. There was a mean weight increase of 1.3-2.9 lbs/month, which led to an average total weight gain of 3-16 lbs, depending on drug, dose and duration. These weight increases were linear over time and were accompanied by marked increases in the preference for sweets. Ultimately, excessive weight gain was the most common cause of discontinuation of treatment, occurring in one-half of the patients. Significant weight loss occurred upon discontinuation of drug. These findings show that chronic administration of low-modest doses of tricyclic antidepressants frequently cause considerable weight gain and can significantly interfere with the ability to provide long-term maintenance therapy.

PMID:
6238068
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center